What’s causing GI bleeding in heart pump recipients?

By John Murphy, MDLinx
Published May 10, 2018

Key Takeaways

As many as 28% of patients implanted with a left ventricular assist device (LVAD) experienced gastrointestinal bleeding (GIB), according to the results of a retrospective review published in Journal of Clinical Gastroenterology.

“Early reports ascribed the high rates of GIB to the intensive anticoagulation utilized following LVAD placement. However, the rates of GIB following LVAD placement exceed the rates of GIB seen in patients who are similarly anticoagulated for other cardiac conditions,” wrote Sarah Malik, MD, and colleagues at the University of Nebraska Medical Center, Omaha, NE.

Left ventricular assist devices have become the standard of care for patients with end-stage heart failure, either as a bridge to cardiac transplantation or as destination therapy for patients who aren’t candidates for a heart transplant. Because of the widespread use of continuous flow LVADs, the incidence of GIB related to these devices is also increasing.

For this study, the researchers reviewed the clinical records of 208 adult patients who had LVAD implantation at the University of Nebraska Medical Center between January 2012 and June 2016. “To our knowledge, this is the largest single-center study evaluating endoscopic findings in LVAD patients with GIB,” Dr. Malik and coauthors noted.

“In line with previous studies, our study showed that GIB group patients were older (61 ± 12 [years] vs 56 ± 13 [years], P=0.004) and were more often assigned for destination therapy (75% vs 55%, P=0.01)” than patients who did not have gastrointestinal bleeding, the researchers found.

Patients with GIB more often underwent concomitant tricuspid valve repair (16% vs 4%, P=0.007) and presented with severe heart failure profiles (37% vs 15%), compared with patients without GIB.

“We also found that developing GIB following LVAD implantation was associated with an increased risk of death (HR 2.01, 95% CI 1.20-3.37, P=0.0079) after adjusting for heart transplantation,” Dr. Malik and coauthors wrote.

The most common presenting symptom in patients with GIB was melena (39%), followed by hematochezia (32%) and occult bleeding (24%). The source of GIB was identified in 67% of patients who underwent endoscopic evaluation; the most common causes identified were angioectasia (33%), erosive gastropathy (14%), and colonic ulcers (9%).

No therapy for gastrointestinal bleeding is specifically indicated for these patients. However, in one small study of patients implanted with LVADs, researchers withheld anticoagulant therapy. Of the 14 patients in the study, 13 experienced no adverse effects.

“Older age and destination therapy as implant strategy were found to be associated with an increased risk of GIB, consistent with previous studies,” Dr. Malik and coauthors concluded. “A unique finding in our study is the association of tricuspid valve repair with a higher incidence of GIB. Further studies are needed to investigate possible mechanisms by which tricuspid valve repair increases the incidence of GIB.”

Share with emailShare to FacebookShare to LinkedInShare to Twitter
ADVERTISEMENT